Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Two new Weyl-type bounds for the Dirichlet Laplacian

Author: Lotfi Hermi
Journal: Trans. Amer. Math. Soc. 360 (2008), 1539-1558
MSC (2000): Primary 35P15; Secondary 47A75, 49R50, 58J50
Published electronically: September 25, 2007
MathSciNet review: 2357704
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we prove two new Weyl-type upper estimates for the eigenvalues of the Dirichlet Laplacian. As a consequence, we obtain the following lower bounds for its counting function. For $ \lambda\ge \lambda_1$, one has

$\displaystyle N(\lambda) > \dfrac{2}{n+2} \dfrac{1}{H_n} \ \left(\lambda-\lambda_1\right)^{n/2} \lambda_1^{-n/2}$    


$\displaystyle N(\lambda) > \left(\dfrac{n+2}{n+4}\right)^{n/2} \dfrac{1}{H_n} \ \left(\lambda-(1+4/n) \lambda_1\right)^{n/2} \lambda_1^{-n/2},$    


$\displaystyle H_n=\dfrac{2 n}{j_{n/2-1,1}^2 J_{n/2}^2(j_{n/2-1,1})}$    

is a constant which depends on $ n$, the dimension of the underlying space, and Bessel functions and their zeros.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, editors, Handbook of Mathematical Functions, National Bureau of Standards Applied Mathematics Series, vol. 55, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642 (29:4914)
  • 2. M. S. Ashbaugh, Open problems on eigenvalues of the Laplacian, in Analytic and geometric inequalities and applications, Th. M. Rassias and H. M. Srivastava, editors, Math. Appl., vol. 478, Kluwer Academic Publishers, Dordrecht, 1999, pp. 13-28. MR 1785859 (2002j:35233)
  • 3. M. S. Ashbaugh, The universal eigenvalue bounds of Payne-Pólya-Weinberger, Hile-Protter, and H. C. Yang, in Spectral and inverse spectral theory (Goa, 2000), Proc. Indian Acad. Sci. Math. Sci. 112 (2002), 3-30. MR 1894540 (2004c:35302)
  • 4. M. S. Ashbaugh, Isoperimetric and universal inequalities for eigenvalues, in Spectral Theory and Geometry, E. B. Davies and Yu. Safarov, editors, London Math. Soc. Lecture Series, vol. 273, Cambridge University Press, 1999, pp. 95-139. MR 1736867 (2001a:35131)
  • 5. M. S. Ashbaugh and R. D. Benguria, Proof of the Payne-Pólya-Weinberger conjecture, Bull. Amer. Math. Soc. 25 (1991), 19-29. MR 1085824 (91m:35173)
  • 6. M. S. Ashbaugh and R. D. Benguria, A sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions, Ann. Math. 135 (1992), 601-628. MR 1166646 (93d:35105)
  • 7. M. S. Ashbaugh and R. D. Benguria, Isoperimetric inequalities for eigenvalue ratios, Partial Differential Equations of Elliptic Type, Cortona, 1992, A. Alvino, E. Fabes, and G. Talenti, editors, Symposia Mathematica, vol. 35, Cambridge University Press, Cambridge, 1994, pp. 1-36. MR 1297771 (95h:35158)
  • 8. M. S. Ashbaugh and R. D. Benguria, Bounds for ratios of the first, second, and third membrane eigenvalues, in Nonlinear Problems in Applied Mathematics: In Honor of Ivar Stakgold on his Seventieth Birthday, T. S. Angell, L. Pamela Cook, R. E. Kleinman, and W. E. Olmstead, editors, Society for Industrial and Applied Mathematics, Philadelphia, 1996, pp. 30-42.
  • 9. M. S. Ashbaugh and R. D. Benguria, Bounds for ratios of eigenvalues of the Dirichlet Laplacian, Proc. Amer. Math. Soc. 121 (1994), 145-150. MR 1186125 (94g:35157)
  • 10. M. S. Ashbaugh and R. D. Benguria, More bounds on eigenvalue ratios for Dirichlet Laplacians in $ n$ dimensions, SIAM J. Math. Anal. 24 (1993), 1622-1651. MR 1241161 (94i:35139)
  • 11. M. S. Ashbaugh and R. D. Benguria, Universal bounds for the low eigenvalues of Neumann Laplacians in $ n$ dimensions, SIAM J. Math. Anal. 24 (1993), 557-570. MR 1215424 (94b:35191)
  • 12. M. S. Ashbaugh and R. D. Benguria, Isoperimetric bound for $ \lambda\sb 3/\lambda\sb 2$ for the membrane problem Duke Math. J. 63 (1991), 333-341. MR 1115110 (92h:35165)
  • 13. M. S. Ashbaugh and R. D. Benguria, Isoperimetric bounds for higher eigenvalue ratios for the $ n$-dimensional fixed membrane problem, Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), 977-985. MR 1263898 (95b:35162)
  • 14. M. S. Ashbaugh and L. Hermi, On extending the inequalities of Payne, Pólya, and Weinberger using spherical harmonics, to appear.
  • 15. M. S. Ashbaugh and L. Hermi, A unified approach to universal inequalities for eigenvalues of elliptic operators, Pacific J. Math. 217 (2004), 201-220. MR 2109931 (2005k:35305)
  • 16. M. S. Ashbaugh and L. Hermi, On Harrell-Stubbe type inequalities for the discrete spectrum of a self-adjoint operator, preprint.
  • 17. M. S. Ashbaugh and L. Hermi, On Yang-type bounds for eigenvalues with applications to physical and geometric problems, preprint.
  • 18. H. Baltes and E. R. Hilf, Spectra of finite systems. A review of Weyl's problem: the eigenvalue distribution of the wave equation for finite domains and its applications on the physics of small systems, Bibliographisches Institut, Mannheim-Vienna-Zurich, 1976. MR 0435624 (55:8582)
  • 19. R. D. Benguria, Dirichlet Eigenvalue, in Encyclopaedia of Mathematics, Supplement vol. 3, M. Hazewinkel, Managing Editor, Kluwer Academic Publishers, 2001, pp. 130-132. MR 1935796 (2003j:00009)
  • 20. R. D. Benguria, Neumann Eigenvalue, in Encyclopaedia of Mathematics, Supplement vol. 3, M. Hazewinkel, Managing Editor, Kluwer Academic Publishers, 2001, pp. 280-281. MR 1935796 (2003j:00009)
  • 21. F. Berezin, Convariant and contravariant symbols of operators, Izv. Akad. Nauk SSSR 37 (1972), 1134-1167. [In Russian, English transl. in Math. USSR-Izv. 6 (1972), 1117-1151 (1973).] MR 0350504 (50:2996)
  • 22. G. Chiti, A reverse Hölder inequality for the eigenfunctions of linear second order elliptic operators, J. Appl. Math. and Phys. (ZAMP) 33 (1982), 143-148. MR 652928 (83i:35141)
  • 23. G. Chiti, An isoperimetric inequality for the eigenfunctions of linear second order elliptic operators, Boll. Un. Mat. Ital. (6) 1-A (1982), 145-151. MR 652376 (83i:35140)
  • 24. G. Chiti, Inequalities for the first three membrane eigenvalues, Boll. Un. Mat. Ital. 18-A (1981), 144-148. MR 607218 (82g:35087)
  • 25. R. Courant and D. Hilbert, Methoden der mathematischen Physik, vol. I, Springer Verlag, 1931. (English edition: Methods of Mathematical Physics, vol. I, Interscience, New York, 1953.) MR 49:8778
  • 26. E. B. Davies, Heat Kernels and Spectral Theory, Cambridge Tracts in Mathematics 92, Cambridge University Press, Cambridge, 1989. MR 990239 (90e:35123)
  • 27. N. Filonov, On an inequality for the eigenvalues of the Dirichlet and Neumann problems for the Laplace operator (Russian), Algebra i Analiz 16 (2004), 172-176. MR 2068346 (2005f:35228)
  • 28. L. Friedlander, Some inequalities between Dirichlet and Neumann eigenvalues, Arch. Rational Mech. Anal. 116 (1991), 153-160. MR 1143438 (93h:35146)
  • 29. J. Hersch and G.-C. Rota, editors, George Pólya: Collected Papers, vol. III: Analysis, MIT Press, Cambridge, Massachusetts, 1984. MR 758989 (85m:01108a)
  • 30. M. Kac, Can one hear the shape of a drum?, Amer. Math. Monthly 73 (1966), 1-23. MR 0201237 (34:1121)
  • 31. R. Kellner, On a theorem of Pólya, Amer. Math. Monthly 73 (1966), 856-858. MR 0200623 (34:514)
  • 32. E. Krahn, Über Minimaleigenschaften der Kugel in drei und mehr Dimensionen, Acta Comm. Univ. Tartu (Dorpat) A9 (1926), 1-44. [English translation: Minimal properties of the sphere in three and more dimensions, in Edgar Krahn 1894-1961: A Centenary Volume, Ü. Lumiste and J. Peetre, editors, IOS Press, Amsterdam, 1994, Chapter 11, pp. 139-174.] MR 1298188 (95d:01022)
  • 33. P. Kröger, Upper bounds for the Neumann eigenvalues on a bounded domain in Euclidean space, J. Funct. Anal. 106 (1992), 353-357. MR 1165859 (93d:47091)
  • 34. R. Laugesen, Eigenvalues of the Laplacian on inhomogeneous membranes, Amer. J. Math. 120 (1998), 305-344. MR 1613638 (99b:35161)
  • 35. A. Laptev, Dirichlet and Neumann eigenvalue problems on domains in Euclidean spaces, J. Funct. Anal. 151 (1997), 531-545. MR 1491551 (99a:35027)
  • 36. A. Laptev and T. Weidl, Recent results on Lieb-Thirring inequalities, Journées ``Équations aux Dérivées Partielles'' (La Chapelle sur Erdre, 2000), Exp. No. XX, 14 pp., Univ. Nantes, Nantes, 2000. MR 1775696 (2001j:81064)
  • 37. P. Li and S.-T. Yau, On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys. 88 (1983), 309-318. MR 701919 (84k:58225)
  • 38. E. H. Lieb, The number of bound states of one-body Schroedinger operators and the Weyl problem, in Geometry of the Laplace operator (Proc. Sympos. Pure Math. Univ. Hawaii, Honolulu, Hawaii, 1979), Proc. Sympos. Pure Math. XXXVI, Amer. Math. Soc. Providence, R.I., 1980, pp. 241-252. MR 573436 (82i:35134)
  • 39. L. E. Payne, Inequalities for eigenvalues of membranes and plates, J. Rational Mech. Anal. 4 (1955), 517-529. MR 0070834 (17:42a)
  • 40. L. E. Payne, G. Pólya, and H. F. Weinberger, Sur le quotient de deux fréquences propres consécutives, Comptes Rendus Acad. Sci. Paris 241 (1955), 917-919 (reprinted as pp. 410-412 of [29] with comments by J. Hersch on p. 518). MR 0073046 (17:372d)
  • 41. L. E. Payne, G. Pólya, and H. F. Weinberger, On the ratio of consecutive eigenvalues, J. Math. and Phys. 35 (1956), 289-298 (reprinted as pp. 420-429 of [29] with comments by J. Hersch on p. 521). MR 0084696 (18:905c)
  • 42. G. Pólya, Mathematics and Plausible Reasoning, Vol. II. Princeton Univ. Press, Princeton, N.J., 1954, pp. 51-53. MR 92a:00028b
  • 43. G. Pólya, On the eigenvalues of vibrating membranes, Proc. London Math. Soc. 11 (1961), 419-433. MR 0129219 (23:B2256)
  • 44. G. Pólya, Sur quelques membranes vibrantes de forme particulière, C. R. Acad. Sci. Paris 243 (1956), 469-471. MR 0080461 (18:250a)
  • 45. G. Pólya, Sur les fréquences propres des membranes vibrantes, C. R. Acad. Sci. Paris 242 (1956), 708-709. MR 0074672 (17:628b)
  • 46. M. H. Protter, Can one hear the shape of a drum? revisited, SIAM Rev. 29 (1987), 185-197. MR 889243 (88g:58185)
  • 47. Yu. Safarov, Fourier Tauberian Theorems and Applications, J. Funct. Anal. 185 (2001), 111-128. MR 1853753 (2002j:46047)
  • 48. Yu. Safarov, Lower bounds for the generalized counting function in The Maz'ya anniversary collection, vol. 2 (Rostock, 1998), Oper. Theory Adv. Appl., 110, Birkhäuser, Basel, 1999, pp. 275-293. MR 1747899 (2001d:47036)
  • 49. C. J. Thompson, On the ratio of consecutive eigenvalues in $ n$ dimensions, Stud. Appl. Math. 48 (1969) 281-283. MR 0257592 (41:2242)
  • 50. H. Urakawa, Lower bounds for the eigenvalues of the fixed vibrating membrane problems Tohoku Math. J. 36 (1984), 185-189. MR 742593 (85m:35045)
  • 51. H. Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen, Math. Ann. 71 (1911), 441-479.
  • 52. H. C. Yang, Estimates of the difference between consecutive eigenvalues, 1995 preprint (revision of International Centre for Theoretical Physics preprint IC/91/60, Trieste, Italy, April 1991).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35P15, 47A75, 49R50, 58J50

Retrieve articles in all journals with MSC (2000): 35P15, 47A75, 49R50, 58J50

Additional Information

Lotfi Hermi
Affiliation: Department of Mathematics, University of Arizona, 617 Santa Rita, Tucson, Arizona 85721

Keywords: Eigenvalues of the Laplacian, Weyl asymptotics, Dirichlet problem, Neumann problem, Li-Yau bounds, Kr\"oger bounds.
Received by editor(s): April 15, 2004
Received by editor(s) in revised form: February 3, 2006
Published electronically: September 25, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society